Eur Rev Med Pharmacol Sci 2010; 14 (12): 1015-1018

Trimethoprim-sulfamethoxazole-associated severe hypoglycaemia: a sulfonylurea-like effect

G. Nunnari, B.M. Celesia, F. Bellissimo, S. Tosto, M. La Rocca, F. Giarratana, F. Benanti, E. Caltabiano, R. Russo, B. Cacopardo

Department of Medicine, Unit of Infectious Diseases, ARNAS Garibaldi, University of Catania, Catania (Italy)


Aim: To report hypoglycaemia, a life-threatening adverse event, associated with trimethoprim-sulfamethoxazole. A sulfonylurea-like effect, leading to insulin raise, was investigated.

Methods: Two cases of trimethoprim-sulfamethoxazole-associated hypoglycaemia in 2 patients with a diagnosis of new HIV-1-infection presenting with Pneumocystis jiroveci pneumonia are reported. The patients had no predisposing factors, such as renal or liver impairment, interfering with trimethoprim-sulfamethoxazole elimination, thus leading to hypoglycaemia. Insulin plasma levels were measured in both patients.

Results: Severe hypoglycaemia was associated with increased serum levels of insulin up to 84 microU/ml (normal values < 10 microU/ml). Continuous dextrose infusion was necessary, further suggesting the sulfonylurea-like effect of sulfamethoxazole. Interestingly, plasma levels of insulin progressively raised after trimethoprim-sulfamethoxazole administration.

Conclusions: Only 18 cases of trimethoprim-sulfamethoxazole associated hypoglycaemia are reported in the literature. Hypoglycaemia is a life-threatening condition, likely underreported, to consider when trimethoprim-sulfamethoxazole administration is required, even in the absence of predisposing factors or other hypoglycaemic agents. Physician should bear in mind the potential trimethoprim-sulfamethoxazole-associated adverse event especially when prolonged treatments and elevated dosage are used.??

Corresponding Author: Giuseppe Nunnari, MD; e-mail: gnunnari@hotmail.com

To cite this article

G. Nunnari, B.M. Celesia, F. Bellissimo, S. Tosto, M. La Rocca, F. Giarratana, F. Benanti, E. Caltabiano, R. Russo, B. Cacopardo
Trimethoprim-sulfamethoxazole-associated severe hypoglycaemia: a sulfonylurea-like effect

Eur Rev Med Pharmacol Sci
Year: 2010
Vol. 14 - N. 12
Pages: 1015-1018